Hail, Jackson
- When
- May 23, 10:33 AM CST
- Where
- Jackson County, 5 mi N of Altus
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -99.333
8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 9:05 AM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1005 AM CDT THU MAY 23 2002 WIDELY SCATTERED TO SCATTERED TSRA TO THE SOUTHWEST ARE CONTAINING TO DEVELOP AND MOVE NORTHEAST. LIFT FROM SHORTWAVE ACROSS FAR SW TEXAS SOUTHERN NM APPEARS IS PROVIDING LIFT FOR ELEVATED STORMS TO DEVELOP ABOVE CAP. 12Z RUC AND LATEST ETA SUGGEST THAT ACTIVITY WILL CONTINUE TO SPREAD NORTHEAST THROUGH THE LATE MORNING INTO THE AFTERNOON. MODEL SOUNDINGS...FOR WHAT THEY ARE WORTH...ALSO SUGGEST THAT STORMS MAY BECOME MORE SURFACE BASED GOING INTO THE AFTERNOON. MORE CLOUDS ACROSS SOUTHWEST AND INTO NORTH CENTRAL SECTIONS WILL ALSO LIMIT INSOLATION. HOWEVER...PARTS OF SOUTHWEST MAY BE ABLE TO CLEAR SOMEWHAT LATER TODAY. WILL UPDATE GRIDS AND ZONES SHORTLY TO INCREASE POPS AND ADJUST TEMPERATURES. SIX ---------- 630 AM CDT THU MAY 23 2002 IMPULSE MOVING NE FROM SW TX APPEARS TO HAVE MORE BITE TO IT THAN EARLIER THOUGHT. CLOUDS CONTINUE TO THICKEN AND SPREAD NE TOWARD CWA WHILE SHRA/TSRA DEVELOP AND MOVE NE FROM N OF SJT AND ABI. STORMS GETTING VERY CLOSE TO SW CORNER OF CWA ATTM. BASED ON ALL THIS...AND LATEST MESOETA/AVN/RUC ALL BREAKING OUT LIGHT PRECIP IN OR NEAR AREA BY 18Z...WILL UPDATE THIS MORNING TO ADD LOW POPS TO THE S FOR TODAY AND TO INCREASE CLOUD COVER MOST AREAS. 24 ------------ 320 AM CDT THU MAY 23 2002 IT LOOKS EVEN MORE DEFINITE THIS MORNING THAT AN MCS WILL DEVELOP OVER THE KS/OK BORDER FROM LATE THIS AFTERNOON OR THIS EVENING... INTO FRIDAY MORNING... THEN AGAIN FRIDAY EVENING. A COLD FRONT IS FORECAST TO HANG UP RIGHT ALONG THE BORDER... PROVIDING A GOOD FOCUS FOR CONVECTION... WHILE THE STORM SYSTEM TO THE WEST APPROACHES AND HELPS WEAKEN THE RATHER STRONG CAPPING INVERSION THAT IS OVER THE AREA NOW. ONCE THE STORMS DEVELOP THIS EVENING... CORFIDI VECTORS AND MODEL INDICATIONS LEAVE THEM ABOUT WHERE THEY FORMED FOR THE ENTIRE NIGHT. THIS COULD LEAD TO SOME VERY HEAVY RAINFALL AMOUNTS... ESPECIALLY IN THE NORTH-CENTRAL PART OF OKLAHOMA. WHILE RAIN IS PROBABLY QUITE WELCOME UP THERE... THIS MAY TURN OUT TO BE TOO MUCH OF A GOOD THING. THE CHANCE OF RAIN DROPS OFF VERY FAST TO THE SOUTH AS THE STRONG CAP SHOULD HOLD ACROSS CENTRAL AND SOUTHERN OKLAHOMA TONIGHT. FRIDAY AFTERNOON AND EVENING SPORTS A SIMILAR SCENARIO... EXCEPT THAT THE FRONT WILL BEGIN TO MOVE AS THE UPPER SYSTEM REACHES THE SOUTHERN PLAINS. THIS WILL AGAIN PROVIDE THE POSSIBILITY OF AN MCS... BUT A MORE PROGRESSIVE ONE THIS TIME AROUND. THERE SHOULD BE LESS OF A HEAVY RAIN THREAT WITH THIS ONE. SINCE THE CAP SHOULD HAVE ERODED ACROSS THE ENTIRE AREA BY FRIDAY NIGHT... THE CHANCE OF RAIN WILL EXTEND ALL THE WAY TO OUR SOUTHERN ZONES. HOWEVER... THE UNCERTAINTY OF CAP STRENGTH AND BOUNDARY POSITIONS IS SUFFICIENT TO LIMIT POPS TO ABOUT 50 PERCENT OR LESS. SINCE THE EXACT OUTCOME OF ALL THE MCS ACTIVITIES WILL HAVE A MAJOR IMPACT ON PRECIPITATION CHANCES AND POSITIONS FOR THE WEEKEND... IT SEEMS BEST TO LET LATER SHIFTS REFINE THE WEEKEND FORECAST... AND THE FORECAST FOR EARLY NEXT WEEK. FCSTID = 23 = CMS OKC 81 63 77 56 / 20 30 40 50 HBR 85 63 78 56 / 20 30 30 50 SPS 85 66 83 63 / 10 20 10 50 GAG 83 58 73 51 / 30 80 60 30 PNC 81 60 73 52 / 30 80 60 40 DUA 79 66 78 64 / 0 10 10 50 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-231700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU MAY 23 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS MUCH OF NORTHERN...WESTERN...AND CENTRAL
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE ON FRIDAY ACROSS NEARLY ALL OF OKLAHOMA
AND NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA TODAY IS NORTH AND WEST OF A LINE FROM
PRAGUE...TO CHICKASHA...TO LAWTON...TO SEYMOUR TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 6 AM.
IMPACTS...
HAIL UP TO 2.5 INCHES IN DIAMETER MAY CAUSE DAMAGE TO
VEHICLES...ROOFS...AND VEGETATION. DAMAGING WIND GUSTS TO 65 MPH
ALSO WILL BE POSSIBLE. TORNADOES ALSO WILL BE POSSIBLE...MAINLY
ACROSS NORTHERN OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHERN OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH TONIGHT. SPOTTER GROUPS FROM WEST CENTRAL
OKLAHOMA INTO WESTERN NORTH TEXAS SHOULD REMAIN ALERT TODAY FOR
POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND THIS
EVENING. GROUPS IN CENTRAL OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE
OPERATIONS TONIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS ACROSS NORTHERN AND WESTERN TEXAS EARLY THIS
MORNING WILL MOVE NORTHEAST...AND MAY SPREAD INTO PARTS OF SOUTHERN
OKLAHOMA LATER THIS MORNING. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN AND SMALL HAIL...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.
A COLD FRONT WILL MOVE INTO FAR NORTHWEST OKLAHOMA LATE THIS
AFTERNOON...AND BY LATE TONIGHT IS EXPECTED TO LIE WEST TO EAST
ACROSS NORTHERN OR CENTRAL OKLAHOMA. LOW LEVEL MOISTURE WILL CONTIUE
TO INCREASE GRADUALLY AHEAD OF THE FRONT...AND ALONG WITH DAYTIME
HEATING WILL RESULT IN A MODERATELY UNSTABLE AIR MASS BY LATE THIS
AFTERNOON. THE GREATEST RISK OF SEVERE STORMS WILL BE ACROSS
NORTHERN OKLAHOMA LATE THIS AFTERNOON AND THIS EVENING...AS
CONVERGENCE ALONG THE FRONT PROVIDES ENOUGH LIFT TO INITIATE
THUNDERSTORMS. SUPERCELLS WILL BE POSSIBLE...WITH THE ATTENDANT RISK
OF VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
THUNDERSTORMS ACROSS NORTHERN OKLAHOMA MAY CONTINUE WELL INTO THE
NIGHT...POSSIBLY SHIFTING SOUTH INTO CENTRAL OKLAHOMA LATE. SEVERE
WEATHER POTENTIAL WILL DECREASE AS THE NIGHT PROGRESSES. THE MAIN
THREAT MAY TURN TO HEAVY RAIN AND POSSIBLE FLOODING ACROSS NORTHERN
OKLAHOMA BY LATE TONIGHT.
OTHER THUNDERSTORMS MAY DEVELOP LATE TODAY ALONG A DRY LINE...WHICH
WILL LIE ACROSS FAR WESTERN OKLAHOMA AND NORTHWEST TEXAS. STORM
DEVELOPMENT NEAR THE DRY LINE...INCLUDING AREAS FROM WEST CENTRAL
OKLAHOMA SOUTHWARD...IS LESS CERTAIN DUE TO WEAKER CONVERGENCE
EXPECTED ALONG THE DRY LINE...AND A STRONGER CAP FARTHER SOUTH OVER
TEXAS AND SOUTHERN OKLAHOMA. BUT IF STORMS DEVELOP...CONDITIONS WILL
BE FAVORABLE FOR RAPID STRENGTHENING TO SEVERE LEVELS. ANY STORMS
THAT FORM NEAR THE DRY LINE WILL LIKELY WEAKEN BY LATE EVENING.
THREAT TABLE...
VALID THROUGH 700 AM CDT FRI MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND LOCAL FLOODING MAY BECOME A THREAT ACROSS PARTS
OF NORTHERN OKLAHOMA TONIGHT. FLASH FLOOD WATCHES MAY BE NEEDED BY
TONIGHT FOR PARTS OF NORTHERN OKLAHOMA...DEPENDING ON HOW
THUNDERSTORMS EVOLVE LATEER TODAY AND THIS EVENING.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
24The Altus AFB radar (KFDR), 50 km away, was scanning. The volume nearest the first event began at 16:34 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287659, 5287662, 5287661, 5287660, 5287663, 5287664, 5287666, 5287665.